×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Nicotine Poisoning

Last updated March 2, 2018

Nicotine Poisoning is the accidental or intentional intake of any product containing the compound. Acute cases of poisoning are observed in children and teens who consume too much nicotine.


What is Nicotine Poisoning?

  • Nicotine is a compound found abundantly in tobacco leaves. It is also present in plants belonging to the nightshade family, which includes tomato and eggplant (brinjal). Nicotine is addictive and acts as a stimulant when consumed
  • Common methods of consuming nicotine include smoking cigarettes and chewing tobacco. The dose of nicotine consumed varies with the mode of consumption 
  • Nicotine Poisoning is the accidental or intentional intake of any product containing the compound. Acute cases of poisoning are observed in children and teens who consume too much nicotine
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Nicotine Poisoning may be also referred to as Nicotine Toxicity.

What are the Causes of Nicotine Poisoning?

  • Nicotine Poisoning is caused by the intake of nicotine compounds
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is available in the form of cigarettes and beedis, nicotine gums and patches (sold as Nicorette, Habitrol, Nicoderm), tobacco pipes and hookahs, and even e-cigarettes (where nicotine is in liquid form). Nicotine is also found in some insecticides and medicated skin ointments and creams

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Nicotine Poisoning?

The signs and symptoms of Nicotine Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Nicotine Poisoning may include:

  • Headaches
  • Burning and associated pain in the mouth and throat; drooling from the mouth
  • Breathing difficulties, include absence of breathing
  • Vomiting
  • Stomach pain and cramps
  • Seizures
  • Neurological symptoms that include confusion, restlessness, depression, anxiety, and nervousness
  • Twitching of muscles
  • Rapid heartbeat (palpitations), which is followed by decreased heartbeats
  • Unconsciousness, coma

The initial presenting symptoms are due to the psychotropic effects of nicotine. Following this, the vascular, respiratory, and central nervous systems are affected.

How is First Aid administered for Nicotine Poisoning?

First Aid tips for Nicotine Poisoning:

  • If the individual with Nicotine Poisoning is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Clean the mouth to remove any remaining compound; wipe mouth with a wet cloth
  • If skin or eye exposure has occurred, then wash the skin/eye thoroughly with copious amounts of water (for about 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the product bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Administer activated charcoal to avoid absorbance of the substance in the body
  • Administer laxatives for elimination of the substance from the body
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Following this, a suitable skin or eye ointment may be used to treat the exposure
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Nicotine Poisoning?

First aid for Nicotine Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Nicotine Poisoning?

  • The prognosis of Nicotine Poisoning is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • The prognosis can only be assessed on a case-by-case basis is mainly dependent upon the quantity of the compound ingested and the age of the individual. In case of severe symptoms and complications, it may considerably worsen the outcome
  • Acute nicotine poisoning can cause deaths in young children and teenagers, although it is seldom observed. Most of the deaths are from e-liquid poisoning (the liquid form of nicotine in e-cigarettes)

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Nicotine Poisoning be Prevented?

Nicotine Poisoning can be prevented by abstaining from tobacco and tobacco products. Furthermore, the following steps may be considered:

  • Seeking the help of friends and family members, who understands and supports you
  • Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
  • Keep all poisons correctly labeled and in suitable storage locations
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of intake of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 7, 2017
Last updated: March 2, 2018